Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 2010, Volume 78, Issue 1

Large Risks, Limited Liability, and Dynamic Moral Hazard
p. 73-118

Bruno Biais, Thomas Mariotti, Jean‐Charles Rochet, Stéphane Villeneuve

We study a continuous‐time principal–agent model in which a risk‐neutral agent with limited liability must exert unobservable effort to reduce the likelihood of large but relatively infrequent losses. Firm size can be decreased at no cost or increased subject to adjustment costs. In the optimal contract, investment takes place only if a long enough period of time elapses with no losses occurring. Then, if good performance continues, the agent is paid. As soon as a loss occurs, payments to the agent are suspended, and so is investment if further losses occur. Accumulated bad performance leads to downsizing. We derive explicit formulae for the dynamics of firm size and its asymptotic growth rate, and we provide conditions under which firm size eventually goes to zero or grows without bounds.

Log In To View Full Content

Supplemental Material

Supplement to "Large Risks, Limited Liability and Dynamic Moral Hazard"

This document contains complete proofs for the results exposed in the manuscript.